You are here

Medical Emergencies - Diabetes

             

Teachers' recognition of diabetic medical emergencies

Whereas high blood sugar alone is not a medical emergency, increased fat metabolism that causes excessive ketones in the blood is an emergency (this is called ketoacidosis). Ketoacidosis is detected by checking ketone levels in the urine. Such checks are required if any of the following occur: student has a blood sugar level that is above 240; student appears weak or drowsy; student is unusually thirsty or has a dry mouth; student is urinating frequently; or student has nausea and vomiting. Other symptoms are flushed face, rapid pulse, dry skin, stomach pain, rapid or deep breathing, or presence of a fruity breath odor. Untreated ketoacidosis can result in coma or even death.

Low blood sugar level (this is called hypoglycemia) can also represent a medical emergency at school. Symptoms include weakness, shaking, sweating, hunger, stomachache, headache, nausea, blurred vision, grouchiness, and trouble concentrating or thinking. Blood sugar below 70 confirms hypoglycemia.

Teachers' emergency actions  

The American Diabetes Association recommends that two individuals at the student’s school are trained to handle diabetes-related emergencies. In addition, all students with diabetes need to have a plan on file for diabetic emergencies. Typically, the plan specifies steps for immediate action, including that the student will be brought to the school nurse immediately if signs and symptoms of ketoacidosis occur at school. If there is no school nurse, then the plan almost certainly will indicate that the child’s physician is contacted or that 911 is called immediately.

The student’s plan also needs to address low blood sugar. For example, if you think the child may be hypoglycemic, the plan might call for either checking blood glucose in class or sending the student immediately to the school nurse for a blood sugar check. A snack will likely be required, followed by another blood sugar check. If symptoms become worse—confusion, seizures, or unconsciousness—the plan will probably specify that you give the student a shot of glucagon. If glucagon is unavailable, then a calling 911 immediately is likely to be indicated in the student’s plan.

EdMedKids provides a link to a Diabetic Emergency Plan developed by the National Institute of Health that can be individualized to fit the student’s needs.